Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Blacksburg, VA

May 7, 1998Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 1998, 8:31 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 8:31 PM EDT (00:31 UTC)
Expired
May 7, 1998, 9:20 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Grayson County, VA, Smyth County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS01 KRNK 080031 RRA
SVRRNK
VAC077-173-080120-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA.
  SOUTHERN SMYTH COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 920 PM EDT.

* AT 830 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 31 MILES NORTH NORTHEAST OF BOONE
  OR 6 MILES WEST SOUTHWEST OF TROUTDALE MOVING EAST NORTHEAST AT
  35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  TROUTDALE                      AROUND 840 PM EDT..
  VOLNEY                          AROUND 840 PM EDT..
  SUGAR GROVE                     AROUND 845 PM EDT..
  FLATRIDGE                       AROUND 850 PM EDT..
  COMERS ROCK                     AROUND 900 PM EDT..
  ELK CREEK                       AROUND 905 PM EDT..
  SPRING VALLEY                   AROUND 915 PM EDT..

<< CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE
HAIL.  MOVE INSIDE A STURDY BUILDING IMMEDIATELY.

.END/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:30 PM EDT, 1 minute earlier.

Area forecast discussion, May 7, 8:30 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT THU MAY 7 1998

RECOMMENDATIONS...
WBC...OPEN UP RANGE UPPER 50S TO LOW 60S IN PIEDMONT TONIGHT.
CRW...MID TO UPPER 50S IN SE W VA/NRV
RDU...MID TO UPPER 50S IN NRN MNTS.

DISCUSSION...
STRONG TO SEVERE TSRA MOVING ACROSS RNK PIEDMONT AREAS. IR IMAGERY
SHOWS AWESOME UPPER LEVEL WIND DIVERGENCE ACROSS THE CAROLINAS.
WOULD CONTINUE LIKELY POPS FOR TSRA ACROSS ENTIRE RNK CWA WITH WARM
FRONT TO CROSS AREA OVERNIGHT AND AREA IN LEFT FRONT QUAD OF JET. SE
FLOW FOCUSING HIGH DWPTS ACROSS THE FOOTHILLS AND PIEDMONT. DONT
THINK TEMPERATURES WILL DROP ANY LOWER THAN MID 50S ACROSS MY CWA.
PERHAPS FM MID 50S IN MNTS TO LOW 60S IN THE PIEDMONT.
MV

In the hours before

Special weather statement, May 7, 5:49 PM EDT, 2 hours 42 minutes before
NCZ001>004-018>020-080235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL 11 PM...

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR MUCH OF
NORTHWEST NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE WATAUGA...ASHE...
ALLEGHANY...WILKES...SURRY...YADKIN AND STOKES.

A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO EFFECT THE
AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH NORTHWEST NORTH CAROLINA. SOME THE
THUNDERSTORMS HAVE BECOME SEVERE WITH LARGE HAIL.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

MV
Local storm report, May 7, 6:15 PM EDT, 2 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Local storm report, May 7, 6:15 PM EDT, 2 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Special weather statement, May 7, 7:05 PM EDT, 1 hour 26 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV
Special weather statement, May 7, 7:05 PM EDT, 1 hour 26 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:25 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania2 hr
May 7, 9:25 PM EDTFlash Flood WarningRNKCity of Danville2 hr
May 7, 10:13 PM EDTSevere Thunderstorm WarningRNKSmyth52 min
May 7, 11:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 8, 1:23 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
May 8, 3:13 AM EDTSevere Thunderstorm WarningRNKHalifax47 min
May 8, 4:22 AM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 8, 6:14 AM EDTSevere Thunderstorm WarningRNKPulaski31 min
May 8, 10:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
May 8, 11:24 AM EDTSevere Thunderstorm WarningRNKHalifax61 min
May 8, 11:44 AM EDTSevere Thunderstorm WarningRNKCharlotte51 min
May 8, 12:21 PM EDTSevere Thunderstorm WarningRNKCampbell49 min
May 8, 1:31 PM EDTSevere Thunderstorm WarningRNKAmherst34 min
May 8, 2:17 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
May 8, 2:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania48 min
May 8, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.